- General Information
- See Your Pharmacist or Medical Professional
- Treatment Tips
- Treatment Options
- More Information
Whooping cough (pertussis) is a highly infectious disease caused by bacteria. It is more common in children under 5 years old and can have serious consequences for those affected. It can still affect older children and adults, because protection from previous immunisations decreases with time.
The disease is spread by coughing and sneezing or direct contact with infected secretions from the nose or mouth. After the person has been infected it usually takes 7 to 10 days (but can be as long as 21 days) for the illness to develop (the incubation period). This means that there will be no symptoms of an illness within this time.
If you have whooping cough you are infectious from 7 days after being exposed to the illness, and up until 3 weeks after severe coughing attacks began. Children with whooping cough should stay at home during this time.
Some children with whooping cough can be treated at home if their symptoms are not too severe. Others, especially babies less than 6 months old, need hospital care.
In the first stage of whooping cough, which may last 1 to 2 weeks, symptoms can resemble those of a common cold and include a runny or blocked nose, red and watery eyes, a dry cough (particularly at night), loss of appetite and tiredness. There may also be a mild fever, but not always.
In the second stage of whooping cough, which may last 6 weeks or more, symptoms worsen, with severe coughing attacks that may bring up thick mucus. The coughing attacks, which are often worse at night, may end with a ‘whoop’ as the child takes a breath. Choking on the mucus can cause vomiting. Older children and adults may not have a ‘whoop’, but will have coughing spells. Severe coughing fits may also result in small bleeds under the skin and in whites of the eyes, and bruised or even broken ribs.
The third stage of whooping cough is when the coughing starts to subside. Sometimes coughing attacks may start again, months later, if the child gets another respiratory infection, such as a cold.
Complications that can develop from whooping cough include pneumonia and middle ear infections, which require treatment with antibiotics. Sometimes children can suffer from convulsions, or fitting, if their coughing is very severe and not enough oxygen is getting to their brain.
Epidemics of whooping cough occur about every 3 to 5 years. The National Immunisation Program (NIP) includes a pertussis (whooping cough) vaccine, which is vital for protection from the disease. This whooping cough vaccine is given at 2, 4 and 6 months of age (combined with diphtheria, tetanus, hepatitis B, polio and Haemophilus influenzae type b (Hib) vaccines), at 18 months (with diphtheria and tetanus) and then a booster at 4 years old (with diphtheria, tetanus and polio). Children who have been vaccinated can still get whooping cough but it will usually be much milder than for a child who has not been vaccinated. A booster vaccination is recommended at 11-13 years of age.
Unvaccinated children are much more likely to develop complications if they do get whooping cough. A severe case of whooping cough or pneumonia can sometimes be fatal, especially in babies under 6 months old. There are very few known reasons why a child should not have the vaccine.
In addition, a single booster dose of adult formulation pertussis vaccine (dTpa) is recommended for all pregnant women, in each pregnancy. Also, for any woman who has just given birth, who didn’t get vaccinated in pregnancy. Grandparents, fathers, household contacts, and other carers of infants under 6 months are recommended to have vaccination at least 2 weeks before they have contact with the infant.
See Your Pharmacist or Medical Professional
- you should always see your doctor if you think your child has whooping cough. See your doctor again if the child:
- has ear pain
- is vomiting, fitting, or has become exhausted
- is not eating or drinking enough
Meningitis is a medical emergency that can cause permanent disability and death. It involves the inflammation of the meninges, which is the membrane lining of the brain and spinal cord. Meningitis is a different infection from whooping cough, but as there can be some similar symptoms, it is important for parents to be aware of the signs. It is important to be aware that the meningitis vaccination available does not cover all types of meningitis, and a rash does not always appear. Meningitis can affect infants, children and adults.
Meningitis can occur very suddenly and requires immediate medical treatment: see a doctor urgently or call 000 for an ambulance.
- encourage the child to get plenty of bed rest
- encourage the child to keep up a good fluid intake
- give the child small meals more frequently
- keep the child’s environment free of irritants, such as dust and smoke
- steam in the bedroom or sitting the child on your knee in a steamy bathroom may give some relief. A mist vaporiser can also be used to make the air more humid and soothe dry, irritated airways
- keep the child at home to avoid spreading the infection for at least 5 days after treatment has started
- cough medicines provide little relief (cough medicines are not to be given to children under 2 years old; talk to your pharmacist about use in older children)
- antibiotics, such as erythromycin, may be helpful if whooping cough is diagnosed early enough. Antibiotics need to be given within 21 days of symptoms starting if they are to be effective
- antibiotics may also be offered to people in close contact with the child, to reduce the likelihood of the illness spreading
Medicines to reduce fever and relieve pain
e.g. paracetamol: packets of 24 or fewer (Panadol range); aspirin (Aspro range, Disprin range); ibuprofen: packets of 24 or fewer (Advil, Nurofen range)
- aspirin should not be used in children under the age of 16 years, due to the risk of Reye’s syndrome, a serious condition.
e.g. paracetamol, ibuprofen: larger pack sizes; paracetamol liquid preparation (Panadol (Children), Dymadon); ibuprofen liquid preparations (Nurofen for Children, Dymadon)
- paracetamol is suitable for most people, but it is important not to give more than the recommended dose; check labels for dosage instructions appropriate to the age of the child (dose by weight)
- paracetamol is a common ingredient in other medicines, e.g. cold and flu preparations (which may be used by adults and adolescents) so be careful not to double dose
- paracetamol and ibuprofen are also available in other forms (e.g. tablets), which are often medicines for general sale. These may be preferred by older children and adults (check labels for dose appropriate to age; you can also ask your pharmacist for advice)
- paracetamol and ibuprofen can be used together as they work differently (they are usually given at different times; ask your pharmacist for dosing advice)
- ibuprofen is not suitable for everyone. Check with your pharmacist before giving ibuprofen if the person:
- is dehydrated
- has a history of stomach problems, such as ulcers or indigestion
- has asthma – some people with asthma find their condition is made worse by these types of medicines
- has kidney problems or a heart condition
- takes other medications
If you are concerned about your child there is a national 24-hour health advice helpline and also parenting helplines in each state and territory:
- healthdirect 24-hour health advice line: 1800 022 222
- Pregnancy, Birth & Baby Helpline: 1800 882 436
- National Immunisation Information Line (business hours): 1800 671 811
State and Territory Helplines:
- Parentline ACT: (02) 6287 3833
- Parent Line NSW: 1300 130 052
- Parentline Queensland and NT: 1300 301 300
- Parent Helpline SA: 1300 364 100
- Parentline Tasmania: 1800 808 178
- Parentline Victoria: 132 289
- Ngala Helpline WA: (08) 9368 9368
Availability of medicines
- GENERAL SALE available through pharmacies and possibly other retail outlets.
- PHARMACY ONLY available for sale through pharmacies only.
- PHARMACIST ONLY may only be sold by a pharmacist.
- PRESCRIPTION ONLY available only with a prescription from your doctor or other health professional.